I had an injection of epinephrine due to anaplaxis reaction and now have an injection granuloma that is sometimes painful and itchy.
What is the Treatment for an Injection Granuloma?
Doctor Answers 2
An injection granuloma occurs when a medication is inadvertently injected into the fat rather than the muscle. This causes fat necrosis (fat death), scar formation, and sometimes calcium deposits. If the patient can not recall receiving an injection, these can feel like a soft tissue mass and occasionally lead to an erroneous diagnosis of sarcoma.
Even under the microscope, this can be a tricky diagnosis. I remember as a pathology resident, this can pose a very difficult call in evaluating a breast mass...that tissue being a fairly common area for fat necrosis.
It is felt that women develop more of these injection granulomas due to the larger amount of subcutaneous fat. There may be a hormonal reason for this also.
Decreased blood flow (hypovolemia), also makes one more prone to an injection granuloma. The fact that you were in anaphylaxis (to what?) made you more susceptible to an injection granuloma.
It may be best treated with judicious, dilute corticosteroid. Your physician must be careful since steroids too can cause granulomas. However, they do often break them up, hence their use in this situation.
Otherwise, they can be excised by a surgeon.
By the way, send a thank you note to the person who handled your emergency each of your birthdays!
Injection granulomas can be drained or excised
An injection granuloma is the body's reaction for a retained foreign body or substance. It can resolve with a simple incision and drainage. If it does not -- you may need to have it excised and repaired properly.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.